Drug Combinations Could Be Dangerous

by Medindia Content Team on  February 19, 2006 at 1:29 PM Drug News   - G J E 4
Drug Combinations Could Be Dangerous
With sustained improvement in the field of pharmacology; the number of people taking medications or drugs has improved considerably over the recent years. It is however to be noted that combining two or more drugs can lead to disastrous consequences, including death.

Several medications contain active ingredients that can interact or work against each other. Patients and doctors can rule out the risks by paying close attention to what they are taking.

'Some of these interactions are so dramatic that they can lead to death,' said Ralf Stahlmann of the Charite Clinic in Berlin.

'Approximately one in 300 combined applications of medications lead to a problem,' said Walter Haefeli, a pharmacologist at the University Clinic in Heidelberg.

'Doctors and scientists lost oversight of all the possible drug interactions long ago. When a patient receives 10 drugs from a clinic, the number of drug pairings within that group is numerous,' Haefeli said.

Changes in the dosage could also change the interactions, complicating matters further. In order to grasp all possibilities, an enormous database must be assembled, a task that technicians in Germany are only just beginning.

Patients too must be wary of interactions on their own. For example, taking certain heart medicines with certain laxatives can be problematic, points out Ursula Sellerberg of the Coalition of German Pharmacy Associations.

Antibiotics and antidepressants react equally fast when combined with other medicines. Women taking contraceptives should be careful when they are prescribed an antibiotic, because not all of them mix well and might result in an unwanted pregnancy, Sellerberg added.

Over-the-counter drugs also carry risks. 'Aspirin should not be taken with blood-thinning medicines such as Marcumar, as this combination could lead to dangerous internal bleeding,' warned Sellerberg.

Similarly, the pain reliever paracetamol, when taken with drugs that treat epilepsy, glaucoma or tuberculosis, can cause serious liver damage. Calcium supplements for example, neutralise the effect of certain substances used against osteoporosis.

Sellerberg also cautions patients that food too can have an effect on the drugs they are taking. For example, milk and certain antibiotics are a bad combination, she says. Black tea inhibits the absorption of certain psychotropic drugs.

'To allay their fears, patients should look carefully at the insert that comes with the drug that explains how the medicine should be taken.'

It is important that the doctors and pharmacists know all the interactions and side effects. Patients also need to lay all their cards on the table, said Haefeli.

Edited IANS

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

View All